Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Raleigh, NC

May 9, 2008Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2008, 10:14 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 10:14 PM EDT (02:14 UTC)
Expired
May 9, 2008, 11:00 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:30 PM EDTHAIL 0.753 Ne Martha, NCPENNY SIZE HAIL WAS REPORTED ON DUNBAR BRIDGE ROAD NEAR THE FARMER COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100214
SVRRAH
NCC057-151-100300-
/O.NEW.KRAH.SV.W.0103.080510T0214Z-080510T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1014 PM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DENTON...OR 12 MILES SOUTHEAST OF
  LEXINGTON...MOVING EAST AT 23 MPH. NICKEL SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARTHA...NEW HOPE...
  ULAH...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3556 8022 3558 8023 3574 8021 3576 7965
      3550 7967 3550 7988 3550 7989
TIME...MOT...LOC 0214Z 274DEG 20KT 3564 8011

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 100233
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1032 PM EDT FRI MAY 9 2008

NCC057-100242-
/O.CAN.KRAH.SV.W.0103.000000T0000Z-080510T0300Z/
DAVIDSON NC-
1032 PM EDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3553 8007 3554 8006 3570 8006 3571 8005
      3575 8004 3576 7965 3550 7967 3550 7989
TIME...MOT...LOC 0232Z 274DEG 20KT 3563 7999

$$

NCC151-100300-
/O.CON.KRAH.SV.W.0103.000000T0000Z-080510T0300Z/
RANDOLPH NC-
1032 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHERN RANDOLPH COUNTY...

AT 1029 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MARTHA...OR 12 MILES
SOUTHWEST OF ASHEBORO...MOVING EAST AT 23 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ULAH...SEAGROVE AND
FRANKLINVILLE.

HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED IN THE 
COMMUNITY OF FARMER WITH THIS STORM. DAMAGING WINDS IN EXCESS OF 58 
MPH ARE ALSO POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3553 8007 3554 8006 3570 8006 3571 8005
      3575 8004 3576 7965 3550 7967 3550 7989
TIME...MOT...LOC 0232Z 274DEG 20KT 3563 7999

$$

MWS
000 
WWUS52 KRAH 100252
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1052 PM EDT FRI MAY 9 2008

NCC151-100300-
/O.CON.KRAH.SV.W.0103.000000T0000Z-080510T0300Z/
RANDOLPH NC-
1052 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHERN RANDOLPH COUNTY...

AT 1047 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES EAST OF ULAH...OR 8
MILES SOUTHEAST OF ASHEBORO...MOVING EAST AT 46 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3553 8007 3554 8006 3570 8006 3571 8005
      3575 8004 3576 7965 3550 7967 3550 7989
TIME...MOT...LOC 0252Z 271DEG 40KT 3564 7965

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:25 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 9, 7:25 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT FRI MAY 9 2008

.SYNOPSIS...A WEAK SURFACE TROUGH WILL PASS ACROSS THE REGION
OVERNIGHT...THEN HIGH PRESSURE AND DRIER AIR BUILDS IN FOR THE DAY
SATURDAY.  A STORM SYSTEM WILL INTENSIFY AND MOVE OVER THE SOUTHERN
PART OF NORTH CAROLINA SUNDAY...BRINGING WITH IT WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS.  AS THE LOW PRESSURE SYSTEM MOVES NORTH
ACROSS THE MID ATLANTIC MONDAY...BREEZY CONDITIONS ARE EXPECTED.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 230 PM FRIDAY...

SURFACE DEW POINTS HAVE FALLEN SOME OVER THE NORTHWEST PIEDMONT...
WHILE STILL REMAINING IN THE UPPER 50S TO MID 60S OVER THE REST OF
CENTRAL NORTH CAROLINA.  ALTHOUGH A SURFACE TROUGH HAS MOVED TO THE
EAST...ANOTHER SURFACE AND 850MB TROUGH IS EXPECTED TO MOVE THROUGH
CENTRAL NORTH CAROLINA OVERNIGHT.  BOTH THE GFS AND THE NAM ARE IN
AGREEMENT THAT WITH THE TROUGHS AND THE NEARBY PASSAGE OF A
MID-LEVEL WAVE THAT WAS MOVING EAST FROM KENTUCKY AND TENNESSEE...
PRECIPITABLE WATER VALUES INCREASE SLIGHTLY OVERNIGHT TO BETWEEN AN
INCH AND 1.25 INCHES.  IN ADDITION...THE GFS AND NAM ARE CONSISTENT
IN AN UPPER-LEVEL JET OF 125KT NOSING INTO CENTRAL NORTH CAROLINA
OVERNIGHT WITH EROSION OF A WEAK MID-LEVEL CAP AND MARGINAL ELEVATED
INSTABILITY AROUND AND JUST ABOVE 850MB ON BUFR SOUNDINGS DEVELOPING
DURING THE EVENING.  RELATIVELY DRY LOW LEVELS PLUS WEAK CONFLUENCE
ALOFT AND LITTLE LOW-LEVEL FORCING ARE CONS FOR ANY SHOWERS
OVERNIGHT...BUT BOTH THE GFS AND THE NAM PROVIDE FOR AREAS OF LIGHT
PRECIPITATION AND GIVEN THE MOIST AIR MASS AND THE WEAK SUPPORT
SURFACE AND ALOFT...WILL MENTION ISOLATED SHOWERS AND A POSSIBLE
THUNDERSTORM THROUGHOUT THE NIGHT WITH UVV FORECAST BY BOTH THE GFS
AND THE NAM.

CHANCES FOR ANY SHOWERS SHOULD WANE LATE TONIGHT AS MEAN DRIER AIR
MOVES QUICKLY WEST-TO-EAST ACROSS CENTRAL NORTH CAROLINA FROM 09Z
THROUGH 15Z.  BY AFTERNOON...MODEL SOUNDINGS ARE STABLE WITH GOOD
MIXING IN PLACE AND THETA-E VALUES AT BOTH 700MB AND 850MB FALLING
QUICKLY.  SHOULD BE A FEW WIND GUSTS TO AROUND 20KT BASED ON THE
MIXING AND 925MB WINDS INCREASING TO 15-25KT DURING THE AFTERNOON.
THICKNESSES WOULD SUPPORT TEMPERATURES IN THE UPPER 70S TO MID 80S
AFTER OVERNIGHT LOWS...IN MOST PLACES...AROUND 60 DEGREES. -DJF

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...

SAT NIGHT THROUGH SUN NIGHT:
THE 12Z GFS/NAM MODEL RUNS HAVE COME INTO GOOD AGREEMENT WITH EACH
OTHER DURING THIS TIME FRAME...SHOWING A STRONG UPPER LOW DIGGING
FROM THE UPPER MIDWEST SATURDAY NIGHT INTO THE MID-ATLANTIC BY LATE
SUNDAY NIGHT. WIDESPREAD RAIN IS EXPECTED ACROSS ALL OF CENTRAL NC
DURING THE DAY SUNDAY IN ASSOCIATION WITH THIS SYSTEM...WITH A
WIDESPREAD HALF INCH TO AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS
A GOOD BET.

A WEAK N/S ELONGATED SURFACE HIGH IS PROGGED TO INITIALLY BE OVER
THE MID-ATLANTIC (INCLUDING NORTH CAROLINA) SAT NIGHT AND SUN
MORNING... AND THE EXACT LOCATION/STRENGTH OF THIS FEATURE ALONG
WITH THE TIMING OF THE ONSET OF PRECIPITATION ACROSS THE AREA WILL
LIKELY BE THE KEY TO THE TEMPERATURE AND SEVERE WEATHER FORECAST ON
SUNDAY. BOTH THE GFS/NAM SHOW THE INITIAL SFC LOW ASSOC/W THE UPPER
LOW MOVING INTO THE OHIO VALLEY SUNDAY AFTERNOON...WITH A SECONDARY
LOW DEVELOPING SOMEWHERE ALONG THE SC/NC COAST. WITH DEWPOINTS
PROGGED TO BE IN THE MID 40S TO LOWER 50S SUNDAY MORNING...BOTH THE
GFS/NAM SHOW AN IN-SITU CAD WEDGE DEVELOPING AFTER THE ONSET OF
PRECIPITATION SOMETIME AROUND OR SHORTLY AFTER SUNRISE SUNDAY
MORNING AS STRONG ISENTROPIC LIFT OVERSPREADS THE AREA. THE EXACT
LOCATION AND STRENGTH OF THIS WEDGE WILL ULTIMATELY HELP TO
DETERMINE THE TRACK OF THE SECONDARY SFC LOW THAT IS PROGGED TO
DEVELOP SUNDAY AFTERNOON...AND WHERE THE SFC LOW TRACKS WILL
DETERMINE WHICH AREAS WILL HAVE THE GREATEST SEVERE WEATHER THREAT.

BASED ON THE LATEST 12Z MODEL RUNS WHICH SHOW THE SECONDARY SFC LOW
DEVELOPING ALONG THE SC/NC COAST NEAR CAPE FEAR...IT NOW APPEARS
THAT THE GREATEST SEVERE WEATHER THREAT HAS SHIFTED FURTHER TO THE
SOUTH AND EAST...AND MOST OF CENTRAL NC (EXCEPT PERHAPS THE
SOUTHEAST COASTAL PLAIN) MAY DODGE THE BULLET W/REGARDS TO SEVERE
WEATHER. FORECAST SOUNDINGS ARE SHOWING A TYPICAL WEDGE-TYPE AIRMASS
ACROSS MOST OF THE AREA...WITH LITTLE OR NO INSTABILITY OTHER THAN
ELEVATED. AGAIN...ALTHOUGH THE LATEST GFS/NAM MODEL RUNS ARE IN GOOD
AGREEMENT WITH A LOW TRACK ALONG THE COAST...A 50-100 MILE
DIFFERENCE IN THE LOW TRACK (FURTHER INLAND) WOULD RESULT IN A
CONSIDERABLE SEVERE WEATHER THREAT MOVING BACK INTO EAST/SOUTHEAST
PORTIONS OF THE FORECAST AREA...AND WE WILL NEED TO WATCH HOW THIS
SITUATION EVOLVES VERY CLOSELY...ESPECIALLY SINCE THE LATEST 12Z
ECMWF JUST CAME IN...AND SHOWS A MUCH MORE OMINOUS SEVERE WEATHER
SCENARIO THAN EITHER THE GFS/NAM. TEMPERATURES ON SUNDAY ARE VERY
TRICKY AND WILL ALSO DEPEND ON THE EXACT TRACK OF THE SFC LOW AND
HOW MUCH IN-SITU DAMMING CURERS. AT THIS TIME...HIGH TEMPS RANGING
FROM THE LOWER 60S (NORTH/NORTHWEST) TO LOWER 70S (SOUTHEAST) LOOK
REASONABLE. WILL UP POPS TO CATEGORICAL DURING THE DAY SUNDAY ACROSS
THE AREA...TAPERING FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS THE
SFC LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA.

MONDAY:
CURRENT INDICATIONS ARE THAT MONDAY WILL BE BREEZY WITH 30 KNOT NW
FLOW PROGGED IN THE MIXED LAYER IN THE WAKE OF THE SLOWLY DEPARTING
SFC LOW. SHOULD SEE DECREASING CLOUDS ACROSS WEST/SOUTHWEST PARTS OF
THE AREA...WITH SOME CLOUD COVER HANGING AROUND IN FAR EAST/NE
PORTIONS OF THE AREA WHERE MOISTURE MAY BE ABLE TO WRAP BACK AROUND
INTO THE AREA ON THE WESTERN SIDE OF THE SFC LOW. HIGH TEMPS IN THE
UPPER 60S TO LOWER 70S LOOK REASONABLE BASED ON MOS GUIDANCE AND
THICKNESSES. WITH PRETTY DECENT NORTHWEST FLOW DURING THE DAY
MONDAY...DEWPOINTS WILL LIKELY PLUMMET WELL BELOW MOS GUIDANCE...AND
MINIMUM RHS ARE PROGGED TO BE IN THE 25-30 PERCENT RANGE DURING THE
AFTERNOON...PRIMARILY IN THE WESTERN PIEDMONT. THIS MAY CREATE
HAZARDOUS FIRE WEATHER CONDITIONS ON MONDAY AFTERNOON...DEPENDING ON
THE AMOUNT OF RAINFALL THE AREA RECEIVES ON SUNDAY. -VINCENT

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM FRIDAY...

AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE AREA BEHIND THE
DEPARTING LOW PRESSURE SYSTEM ON TUESDAY AND WEDNESDAY...AND BENIGN
WEATHER WITH NEAR NORMAL HIGH TEMPS ARE EXPECTED ON THOSE DAYS. A
RETURN TO A STORMY PATTERN APPEARS ON TAP LATER IN THE WEEK WITH
BOTH THE GFS/ECMWF SHOWING HIGHLY AMPLIFIED MERIDIONAL FLOW OVER THE
EASTERN CONUS...AND WILL GO WITH HPC POPS SHOWING A LOW CHANCE OF
SHOWERS/STORMS ON THURSDAY AND FRIDAY. -VINCENT

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 725 PM FRIDAY...

VFR CONDITIONS AS A RULE ARE EXPECTED THROUGH THE 00Z VALID TAF
PERIOD.  LOCAL MVFR CEILINGS ARE POSSIBLE OVERNIGHT IN AN ISOLATED
SHOWER OR THUNDERSTORM AS THE MID-LEVEL CAP ERODES AND SUPPORTED BY
SURFACE-BASED AND EVENTUALLY ELEVATED INSTABILITY.  LOCAL MVFR FOG
ESPECIALLY TOWARD KFAY AND KRWI MAY ALSO OCCUR LATE TONIGHT IN THE
MORE MOIST AIR AS WINDS BECOME FAIRLY LIGHT LATE.  WINDS WILL
INCREASE SATURDAY MORNING AS GOOD DIURNAL MIXING AND INCREASING
925MB WINDS SHOULD PROVIDE FOR GUSTS OF 15-20KT...HIGHER EAST...BY
18Z.

MVFR AND PERIODS OF IFR CONDITIONS SHOULD DEVELOP SUNDAY IN
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS.  AS LOW PRESSURE
MOVES NORTH ALONG THE MID-ATLANTIC COAST MONDAY...VFR CONDITIONS
WILL RETURN BUT AVIATION INTERESTS SHOULD EXPECT BREEZY CONDITIONS.
WINDS WILL DIMINISH FOR TUESDAY UNDER HIGH PRESSURE WITH VFR
CONDITIONS EXPECTED CURRENTLY THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, May 9, 12:21 PM EDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI MAY 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1221 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. CURRENTLY...THE
BEST CHANCES FOR ANY SEVERE WEATHER ARE SOUTH OF U.S. 64. HOWEVER...
THE EVENTUAL TRACK OF LOW PRESSURE OVER AND NEAR THE STATE LATE IN
THE WEEKEND WILL DETERMINE THE AREAS OF HIGHER POTENTIAL FOR ANY
SEVERE WINDS OR HAIL...OR AN ISOLATED TORNADO.

DJF

In the hours before

Local storm report, May 9, 5:06 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

0940 PM     TSTM WND DMG     2 SW BEREA              36.30N 78.76W
05/08/2008                   GRANVILLE          NC   EMERGENCY MNGR

            THREE TREES DOWN...ONE ON GEORGE SHERMAN ROAD...ONE ON
            BEN THORPE ROAD...AND ONE ON DAYS MILL ROAD.

1025 PM     TSTM WND DMG     3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   BROADCAST MEDIA

            WIND DAMAGE TO HOMES ON COOPER ROAD.

1025 PM     TORNADO          3 ESE CLEMMONS          36.00N 80.34W
05/08/2008  F3               FORSYTH            NC   EMERGENCY MNGR

            NATIONAL WEATHER SERVICE STORM SURVEY...CONDUCTED WITH
            LOCAL EMERGENCY MANAGEMENT...SHOWS PRELIMINARILY AN EF3
            TORNADO WITH AN ESTIMATED WIND OF 140 MPH. THE MOST
            SIGNIFICANT DAMAGE OCCURRED IN VICINITY OF FRYE BRIDGE
            ROAD AND MOSS CREEK LANE.

1025 PM     TORNADO          WSW CLEMMONS            36.02N 80.39W
05/08/2008                   FORSYTH            NC   LAW ENFORCEMENT

            FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
            DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
            EVENT ESTIMATED FROM RADAR.

1030 PM     HAIL             CLEMMONS                36.02N 80.39W
05/08/2008  M0.50 INCH       FORSYTH            NC   TRAINED SPOTTER

1130 PM     HAIL             3 W MONTICELLO          36.20N 79.73W
05/08/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            REPORTED BY A TRAINED SPOTTER NEAR BROWNS SUMMIT

1130 PM     TORNADO          5 SE COLFAX             36.08N 79.96W
05/08/2008                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
            AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
            AIRPORT.

1132 PM     TORNADO          4 SE COLFAX             36.09N 79.97W
05/08/2008  F2               GUILFORD           NC   EMERGENCY MNGR

            *** 1 FATAL, 3 INJ *** NATIONAL WEATHER SERVICE STORM
            SURVEY...IN CONJUNCTION WITH LOCAL EMERGENCY
            MANAGEMENT...SHOWS THAT AN EF2 TORNADO OCCURRED WITH
            ESTIMATED WINDS OF 130 MPH. PRELIMINARY PATH LENGTH OF 3
            MILES AND A WIDTH OF A QUARTER MILE.

1133 PM     TSTM WND GST     1 W GREENSBORO          36.08N 79.84W
05/08/2008  M62.00 MPH       GUILFORD           NC   ASOS

            SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS. THREE TREES
            BLOWN DOWN...PLANES PUSHED AROUND...AND HANGARS AND
            PLANES DAMAGED.

1135 PM     TORNADO          1 W GREENSBORO          36.08N 79.84W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
            OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.

1200 AM     FLASH FLOOD      3 W WINSTON-SALEM       36.10N 80.32W
05/09/2008                   FORSYTH            NC   EMERGENCY MNGR

            FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
            CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
            THE AREA AFTER MIDNIGHT.

1235 AM     HAIL             4 N GREENSBORO          36.14N 79.83W
05/09/2008  M1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
            INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
            BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.

1253 AM     FLOOD            WINSTON-SALEM           36.10N 80.26W
05/09/2008                   FORSYTH            NC   BROADCAST MEDIA

            FLOODING REPORTED ON PETERS CREEK PARKWAY.

0100 AM     TSTM WND DMG     3 NNE ALTAMAHAW         36.22N 79.49W
05/09/2008                   ALAMANCE           NC   LAW ENFORCEMENT

            TREE DOWN ON JIMMY BOWLES ROAD.

&&

DJF
Special weather statement, May 9, 7:03 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT FRI MAY 9 2008

NCZ038-073-100000-
DAVIDSON-STANLY-
703 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON AND
   NORTHERN STANLY COUNTIES BY 800 PM EDT...

AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 30 MILES
WEST OF RICHFIELD...OR ABOUT 12 MILES NORTHWEST OF CONCORD...MOVING
EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RICHFIELD AROUND 800 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 7:47 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI MAY 9 2008

NCZ073-083-100045-
ANSON-STANLY-
747 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND ANSON COUNTIES
THROUGH 845 PM EDT...

AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
NORTHWEST OF LOCUST...OR ABOUT 8 MILES SOUTH OF CONCORD...MOVING EAST
AT 25 TO 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LOCUST AROUND 800 PM EDT...
ALBEMARLE AROUND 840 PM EDT.

GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 9:17 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT FRI MAY 9 2008

NCZ038-073-074-100215-
DAVIDSON-MONTGOMERY-STANLY-
917 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON...MONTGOMERY AND
STANLY COUNTIES THROUGH 1015 PM EDT...

AT 917 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 11 MILES EAST OF CONCORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NEW LONDON AROUND 925 PM EDT...
BADIN LAKE AROUND 935 PM EDT...ELDORADO AROUND 940 PM EDT.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:21 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly33 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph46 min
May 9, 10:49 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake41 min
May 9, 11:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford51 min
May 9, 11:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee46 min
May 9, 11:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore41 min
May 9, 11:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake27 min
May 9, 11:50 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange40 min
May 10, 12:07 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson38 min
May 10, 12:14 AM EDTSevere Thunderstorm WarningRAHChatham, Wake46 min
May 10, 12:19 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore30 min
May 10, 12:48 AM EDTSevere Thunderstorm WarningRAHSampson30 min
May 10, 12:58 AM EDTSevere Thunderstorm WarningRAHJohnston47 min
May 10, 1:33 AM EDTSevere Thunderstorm WarningRAHWayne42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.